Is Your Skin Looking Down? It Could Be Your Birth Control
The Glow Up: Taking Your Skin from Drab to Fab while on Birth Control
Itching, scratching and redness, oh my! Has your skin begun to flare up? Birth control has its share of side effects: breast tenderness, weight gain and nausea (check out our blog to find out the most common symptoms of birth control). But did you also know it could be affecting your skin? Here’s how.
Why is my skin so irritated?
Did you try a new moisturizer? Change detergent? Have you spent too much time in the sun? If none of these questions are relevant, your birth control could be doing the damage. Skin rashes can be a side effect of the pill.
How is birth control affecting my skin?
If you haven’t guessed it, the answer is: sex hormones! When you first go on hormonal birth control, your hormones are fluctuating and changing, which can cause a lot of disruptions in your body. Both estrogen and progesterone can affect your skin, but they aren’t the only hormones that have an impact. Testosterone and androgens play a role, too.
Birth control pills work by adding synthetic hormones into your bloodstream. As your hormone levels fluctuate, the amount of estrogen and progesterone in your system changes. As your levels dip, there becomes less estrogen and progesterone in your body. When this drop happens, testosterone dominates. Your testosterone levels stay the same, but because the levels of estrogen and progesterone are down, it becomes the overriding sex hormone.
Androgens, or male hormones like testosterone, increase the production of an oily, waxy substance called sebum. When there is extra sebum in your system, there’s an excess of oil which can easily clog pores with bacteria, bacteria and dirt. Inversely, when estrogen and progesterone levels go up, the amount of androgens remain low, and the production of sebum slows down, lowering the amount of oil on your skin. While this can work to clear acne, it can also cause your skin to become super dry, red and itchy.
Progestin-only pills can contain different kinds of progesterone. Some progestin-only pills contain androgen-based progestin while others include anti-androgen progestin. Fluctuating levels of progesterone can either increase androgens in your bloodstream or decrease them. Like with the combination pills, when progesterone levels go up, the production of sebum goes down, causing dryer skin, while when progesterone levels drop, more sebum is produced causing oilier skin. It’s a lose-lose. Progestin-only oral contraceptives are rarely prescribed to women who already suffer from acne because they often make it worse.
Could I be allergic to the pill?
Are you having an allergic reaction? Being allergic to hormonal birth control is very rare. Most women, if anything, are more sensitive to the color dye or other inactive ingredients in the pill. Birth control can exacerbate certain skin problems, like rosacea, but still, actual allergies due to birth control are extremely rare.
What else could it be?
Skin rashes can have many causes. They can be caused by the detergent you use, the type of moisturizer you put on your face or even your diet. If you don’t think your birth control is causing your irritation, talk to a dermatologist.
What can I do?
There are different ways you can deal with itchy, red skin. Here’s a breakdown:
If you take combination oral contraceptives:
- Stick with what you know. If you used a certain face wash before going on the pill that was really working for you, don’t be afraid to keep using it. In fact, trying new face products can actually make your skin worse as it takes a while for it to get used to new ingredients and formulas.
- Moisturize! Find your favorite moisturizer and put it to work. Combination pills treat the skin by inhibiting oil production, but this can dry your face out completely. A good moisturizer will keep your skin hydrated and happy.
If you use progestin-only oral contraception:
- Cleanse gently. Don’t over scrub your face. Instead choose a cleanser that’s gentle on the skin and always remember to rinse it off thoroughly. Washing your face constantly only produces more oil as the skin tries to re-hydrate. Oy, vicious cycles.
- Use toner. Toner helps keep your skin get clean while restoring pH levels. Toner especially works well to unclog pores.
- DON’T moisturize. Unlike being on the combination pill, progestin-only contraceptives actually produce excess oil, and we don’t need more of that.
If you use ANY kind of hormonal contraceptive:
- Talk to your dermatologist. You always want to make sure nothing serious is going on.
- WEAR SUNSCREEN. This is important for anyone, not just those on birth control. Birth control can make you more sensitive to the sun and it can exacerbate melasma. (FYI: melasma is sun-induced skin discoloration, also known as sun spots.) You should ALWAYS wear sunscreen. Always.
- Don’t pick that pimple. Don’t be a skin picker! It may be tempting to pick, pick, pick that zit, but it will only do damage in the long run! Reduce the risk of scarring by leaving your skin alone.
- Switch birth controls. If your skin problems are too much to bear, consider switching to a different hormonal birth control. If the irritation and redness aren’t clearing up after 3 months on the pill, talk to your OBGYN about options. There’s a birth control option out there for everyone, it just may take some trial and error to find.
Birth control side effects can get in the way of daily life, and if you aren’t looking your best, odds are you won’t be feeling your best either. Replenishing your body with key nutrients that birth control depletes it of also helps with skin health. Birth control has been shown to deplete levels of zinc and vitamin C which are both essential nutrients for skin healing and regeneration. Zinc also has incredible anti-inflammatory properties, and has been shown to alleviate some of the redness and irritation caused by moderate to severe acne. Top Up Tonic replenishes your body with these anti-inflammatory nutrients, minerals, and antioxidants, which are essential for healthy skin.